Kansas, 2011

Excessive Heat in Kansas, July 30 to 31, 2011

July 30 to 31, 2011 · NWS TOP · 19 events in 19 counties and zones

Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted into the August.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted into the August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 30, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1229 PM CDT SAT JUL 30 2011

...UPDATE TO AVIATION...

.DISCUSSION...
SCATTERED THUNDERSTORM ACTIVITY FROM A WEAK UPPER LEVEL WAVE IN
CONCERT WITH WEAK WARM AIR ADVECTION OVER A NEARLY STATIONARY
FRONT IN SOUTHERN KANSAS AND PRECIPITABLE WATER VALUES AROUND 2
INCHES MAY PERSIST INTO MUCH OF TODAY IN MAINLY EASTERN AREAS AS
THE WAVE SINKS SOUTHEAST AND DRIER MID AND UPPER LEVEL AIR MOVES
IN. DEPENDING ON ITS PERSISTENCE AND ANY OUTFLOW IT COULD
GENERATE...THE SURFACE FRONT MAY AGAIN LINGER IN SOUTHERN AREAS
FOR THE AFTERNOON WITH AT LEAST MODERATE CAPE POSSIBLE ALONG AND
JUST BEHIND IT AND BRING MAINLY A DOWNBURST WIND THREAT. STORM
MOTION VECTORS SLOWLY BECOME MORE NORTHERLY TODAY INTO
SUNDAY...AND ADDITIONAL THUNDERSTORM ACTIVITY FROM THE OVERNIGHT
INTO SUNDAY SHOULD SLOWLY DIMINISH IN COVERAGE AND NEARNESS TO THE
AREA AS FRONTOLYSIS OCCURS AND THE UPPER RIDGE BUILDS OVERHEAD.
ENOUGH CLEARING HAS OCCURRED IN THE LIGHT WINDS FOR SOME FOG TO
FORM IN CENTRAL AND SOUTHERN NEBRASKA...AND THIS MAY YET DEVELOP
IN NORTH CENTRAL KANSAS EARLY THIS MORNING AND PERHAPS AGAIN LATE
TONIGHT INTO EARLY SUNDAY MORNING. THE WEAK SURFACE RIDGING BEHIND
THE BOUNDARY SHOULD KEEP TEMPS A BIT COOLER THEN EARLIER EXPECTED
FOR SUNDAY...BUT DEWPOINTS IN THE UPPER 60S TO MID 70S WILL STILL
GIVE RISE TO HEAT INDICES AROUND 105.

SURFACE WINDS VEER AND INCREASE FOR MONDAY INTO TUESDAY AS SURFACE
LOW PRESSURE CROSSES THE NORTHERN PLAINS AND THEN GREAT LAKES FOR
WARMER TEMPS AND SLIGHTLY LOWER DEWPOINTS BUT STILL VERY HOT
APPARENT TEMPS. MODELS CONTINUE TO DIFFER A BIT WITH THE COLD FRONTS
SURGE INTO KANSAS...AND SMALL PRECIPITATION CHANCES AND SLIGHTLY
COOLER TEMPS WILL BE MAINTAINED FOR THE MIDDLE AND LATE
WEEK...THOUGH HEAT INDICES AROUND 105 FOR WEDNESDAY STILL SEEM
LIKELY.

65

&&

.AVIATION...

MVFR CIGS WILL CONTINUE TO GRADUALLY DISSIPATE THIS AFTERNOON AS
DAYTIME HEATING MIXES OUT THE LOWER CLOUDS. SHORT RANGE MODELS
INDICATE A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS THROUGH
THE AFTERNOON...HOWEVER COVERAGE AND LIKELIHOOD OF DEVELOPMENT
OVER TERMINALS IS TOO LOW TO INCLUDE. AMPLE LOW LEVEL MOISTURE
PAIRED WITH CALM WINDS WILL ALLOW FOG TO DEVELOP OVERNIGHT. MVFR
CIGS WERE PLACED IN AFTER 07Z AND MAY BE ADJUSTED WITH FURTHER GUIDANCE
IN THE NEXT ISSUANCE.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 30, 4:28 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT SAT JUL 30 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-311030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
528 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA TODAY...AND ALONG
AND SOUTH OF INTERSTATE 70 TONIGHT. WIND GUSTS TO AROUND 60 MPH
AND HEAVY DOWNPOURS COULD OCCUR WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS CHANCES CONTINUE FOR LOCATIONS SOUTH OF INTERSTATE 70
SUNDAY AFTERNOON AND SUNDAY NIGHT. THUNDERSTORM CHANCES EXIST FOR
AT LEAST PORTIONS OF THE AREA FROM TUESDAY THROUGH FRIDAY.

HEAT INDICES REACHING 103 TO 111 DEGREES ARE EXPECTED FOR THE
AFTERNOON HOURS OF SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Shawnee

When
July 30, 12:00 PM CST to July 31, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Osage

When
July 30, 12:00 PM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Republic

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Washington

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Marshall

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Nemaha

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Brown

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jefferson

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jackson

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Pottawatomie

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Riley

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Clay

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Ottawa

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Dickinson

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Geary

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Wabaunsee

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Morris

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Douglas

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Franklin

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335386, 335389, 335160, 335370, 335371, 335373, 335374, 335375, 335376, 335377, 335378, 335379, 335380, 335381, 335382, 335384, 335385, 335390, 335391.